Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Albuquerque, NM

June 7, 2022Colfax County, Harding County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2022, 4:09 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 4:09 PM MDT (22:09 UTC)
Expired
Jun 7, 2022, 4:32 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 186 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:17 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5214 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:10 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 7, 3:10 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Tue Jun 7 2022

.SYNOPSIS...
A cooler and more moist environment will exist over the eastern
plains in the near term, where chances for showers and thunderstorms
will be focused through Thursday and into Friday and where a few
strong to severe storms are possible each day. There is also
potential for some locally heavy rainfall Wednesday, which may
impact recent burn scars such as Hermits Peak/Calf Canyon and Cooks
Peak. Low level moisture will slosh into the Rio Grande Valley
toward the Continental Divide, where gusty and drier showers and
storms are possible. High temperatures will warm to above normal
Thursday and Friday. The heat will be turned up a notch over the
weekend as near record high temperatures are likely Saturday through
Monday across northern and central New Mexico while chances for rain
dry up. Breezy conditions return Sunday and Monday with potential
for critical fire weather conditions.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDENSDAY NIGHT)... The atmosphere is
destabilizing rapidly across much of eastern NM this afternoon
behind a backdoor front where surface dewpoint temperatures are
currently in the 50s to low 60s. The best coupling of shear and
instability is across far northeast NM, where the SPC currently
shows a slight risk for severe storms and a watch was just issued.
The latest HRRR and HREF peg Colfax, Union and Harding Counties for
storms later this afternoon/evening. Storms are forecast to move off
into the TX/OK Panhandles later this evening and the backdoor front
will progress back to the southwest aided by convective cold pools.
The front is forecast to stall at the central mountain chain by mid
day Wednesday, where convection will initiate and become well-
developed given ample moisture and forcing. Any location along the
central mountain chain and adjacent highlands could see locally
heavy rainfall Wednesday afternoon given relatively slow storm
motion and persistent easterly upslope flow, but the main concern is
definitely the Hermits Peak/Calf Canyon and Cook's Peak burn scars
where life threatening flash flooding with potential debris flows is
possible. The front, combined with convective outflow, will push
moisture west beyond the RGV late Wednesday and may result in storms
across the Albuquerque and Santa Fe Metros, though those storms will
be moisture-challenged and more likely to result in a lot of wind
and little measurable rainfall. Gusty east canyon/gap winds into the
RGV and upper Tularosa Valley are likely late Wednesday as well. The
forecast for Wednesday night is more uncertain with regard to
convection as the models are at odds with coverage and maintenance
across eastern NM.

LONG TERM...(THURSDAY THROUGH MONDAY)... An upper ridge will be
building over New Mexico Thursday and Friday before starting to
break down Sunday and Monday. Thursday still appears fairly active
with showers and storms stretched from the Gila region northeast
into northeast New Mexico. As the upper high strengthens Friday,
moisture will remain trapped under the high but activity overall
will be less. Moisture may attempt to slosh back into eastern New
Mexico Friday night but models aren't in agreement on this and it
doesn't seem to have much impact by midday Saturday. However, the
upper high may be positioned such that some moisture could sneak up
from the south and this tap may persist Sunday. If there is any
activity as a result it could be drier with gusty winds. By Monday
breezy to windy conditions return. High temperatures Thursday and
Friday recover to above normal values, while highs across the
forecast area look to be near record values at many locales Saturday
through Monday.

&&

.FIRE WEATHER...
A backdoor front will bring moisture and chances for wetting storms
west to the central mountain chain through Thursday with the
potential for burn scar flooding and debris flows. The most
sensitive period for burn scar flooding will be Wednesday
afternoon/evening, when storms will be moving slowly and producing
soaking rains. Meanwhile, western New Mexico will remain hot, mostly
dry and unstable. An upper high will build up over the state
beginning Thursday and lead to a drying/warming trend through the
weekend with hot, dry and unstable conditions areawide. Daily rounds
of storms are forecast from Thursday through the weekend, but with a
gradually shrinking wetting footprint. The upper high will back off
to the south Sunday into Monday as a west coast trough progresses
across the Intermountain West and brings stronger westerlies into
the region. Critical fire weather conditions are looking more likely
for Monday and may continue into Tuesday of next week.

11

&&

.AVIATION...
18Z TAF CYCLE
MVFR cigs holding on at KTCC through mid day behind a backdoor front,
but should improve to VFR by 19Z latest. Iso/Sct storms will develop
this afternoon/evening across northeast NM and may impact KLVS with
strong/erratic wind gusts. Much lower probability at KTCC for storms
and too low to include in TAF. The backdoor front will get reinforced
overnight into Wednesday morning and result in more MVFR cigs at
KTCC and possibly KLVS. Mountain obscurations are likely Wednesday
morning along the central mountain chain.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  95  60  96 /   0   0   0   5
Dulce...........................  47  89  50  90 /   0   0   5  10
Cuba............................  53  89  54  88 /   5  10  20  20
Gallup..........................  53  93  54  92 /   0   5   0  10
El Morro........................  53  89  53  87 /   0  10   5  20
Grants..........................  53  91  52  91 /   0  10  10  20
Quemado.........................  55  90  55  88 /   5  10  10  20
Magdalena.......................  62  89  61  88 /  20  20  20  30
Datil...........................  57  88  56  86 /  10  20  10  30
Reserve.........................  49  95  50  92 /   5  10   5  20
Glenwood........................  60  98  62  97 /   0   5   0  10
Chama...........................  45  83  46  84 /   5   5  10  20
Los Alamos......................  61  86  60  86 /   5  20  30  30
Pecos...........................  57  83  56  86 /  10  60  30  30
Cerro/Questa....................  47  83  51  84 /   0  40  20  30
Red River.......................  43  76  47  78 /  10  50  20  40
Angel Fire......................  35  76  43  78 /  20  50  30  40
Taos............................  48  87  54  88 /   0  30  20  20
Mora............................  49  77  51  84 /  20  60  40  40
Espanola........................  56  93  60  92 /   0  20  20  20
Santa Fe........................  60  87  60  87 /   5  40  30  30
Santa Fe Airport................  56  90  57  90 /   0  30  30  20
Albuquerque Foothills...........  68  92  65  92 /   5  20  30  20
Albuquerque Heights.............  66  94  64  93 /   5  20  30  10
Albuquerque Valley..............  61  96  62  95 /   0  20  30  20
Albuquerque West Mesa...........  65  94  64  94 /   0  20  30  20
Belen...........................  63  97  61  96 /   0  20  30  10
Bernalillo......................  60  95  61  95 /   0  20  30  10
Bosque Farms....................  56  96  58  95 /   0  20  30  10
Corrales........................  62  95  62  95 /   0  20  30  20
Los Lunas.......................  58  96  59  95 /   0  20  30  10
Placitas........................  65  91  63  91 /   5  20  30  20
Rio Rancho......................  64  94  63  94 /   0  20  30  20
Socorro.........................  69  99  65  96 /  10  20  20  20
Sandia Park/Cedar Crest.........  61  84  59  86 /  10  30  30  20
Tijeras.........................  61  86  58  90 /   5  30  30  20
Edgewood........................  58  85  56  90 /  10  30  30  20
Moriarty/Estancia...............  52  86  52  91 /  10  30  30  20
Clines Corners..................  56  80  54  86 /  10  50  30  20
Mountainair.....................  59  86  56  88 /  10  30  30  20
Gran Quivira....................  61  87  58  89 /  10  30  30  20
Carrizozo.......................  65  91  63  91 /   5  30  30  20
Ruidoso.........................  61  80  56  82 /  10  30  30  40
Capulin.........................  52  73  54  82 /  50  40  20  40
Raton...........................  54  79  54  88 /  40  50  20  30
Springer........................  54  79  57  86 /  20  50  20  30
Las Vegas.......................  54  77  54  85 /  20  50  30  30
Clayton.........................  57  74  59  87 /  40  20  20  20
Roy.............................  58  75  58  86 /  20  30  20  20
Conchas.........................  61  81  62  90 /  20  40  30  20
Santa Rosa......................  61  82  59  91 /  20  30  30  20
Tucumcari.......................  63  82  63  95 /  20  20  20  10
Clovis..........................  64  83  62  91 /  20  20  20  10
Portales........................  64  85  62  93 /  20  20  20   5
Fort Sumner.....................  65  87  63  94 /  20  20  20  10
Roswell.........................  70  95  68  98 /   5  20  30  10
Picacho.........................  65  88  61  90 /  10  30  30  20
Elk.............................  63  87  58  88 /  10  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday afternoon through Wednesday evening for
the following zones... NMZ214-215.

&&

In the hours before

Special weather statement, Jun 7, 3:43 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Tue Jun 7 2022

NMZ228-231-072215-
Far Northeast Highlands-Harding County-
343 PM MDT Tue Jun 7 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
AND EAST CENTRAL MORA COUNTIES THROUGH 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mills, or 21 miles southeast of Springer, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy, Mills and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3608 10449 3624 10438 3618 10405 3593 10418
TIME...MOT...LOC 2143Z 292DEG 12KT 3613 10434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:52 PM MDTFlash Flood WarningABQColfax, Mora4 hr
Jun 7, 2:06 PM MDTSevere Thunderstorm WarningABQColfax, Mora54 min
Jun 7, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora48 min
Jun 7, 3:27 PM MDTAreal Flood AdvisoryABQMora3 hr
Jun 7, 3:43 PM MDTSpecial Weather StatementABQHarding32 min
Jun 7, 4:15 PM MDTSpecial Weather StatementABQHarding30 min
Jun 7, 4:43 PM MDTSpecial Weather StatementABQMora32 min
Jun 7, 4:50 PM MDTSevere Thunderstorm WarningABQHarding, Mora40 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.